Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 81, NWS La Crosse, WI

August 25, 2003Crawford County, Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 25, 2003, 8:32 PM CDT for Crawford County, Grant County, Wisconsin. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2003, 8:32 PM CDT (01:32 UTC)
Expired
Aug 25, 2003, 9:30 PM CDT
In force
58 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Crawford County, WI, Grant County, WI

The radar

The La Crosse radar (KARX), 81 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 5:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2110 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 260132
SVRARX
WIC023-043-260230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT MON AUG 25 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CRAWFORD COUNTY IN SOUTHWEST WISCONSIN
  NORTHERN GRANT COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 930 PM CDT

* AT 830 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL OVER PLUGTOWN...OR ABOUT 21 MILES
  SOUTHWEST OF RICHLAND CENTER...MOVING SOUTHEAST AT 30 MPH. THIS
  WARNING EXTENDS THE PREVIOUS SEVERE THUNDERSTORM WARNING ISSUED FOR
  CRAWFORD COUNTY. AN ADDITIONAL THUNDERSTORM WAS GROWING NEAR 
  EASTMAN.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR HIGHWAYS 60 AND 61 AT 835 PM CDT...
  NEAR WERLEY AT 840 PM CDT...
  NEAR BLUE RIVER...AND MOUNT IDA AT 845 PM CDT...
  NEAR COUNTY ROADS G AND Q...AND FENNIMORE AT 855 PM CDT...

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

LAT...LON 4306 9118 4326 9107 4332 9078 4328 9066
          4317 9066 4321 9054 4320 9042 4286 9042

$$

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:33 PM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Aug 25, 2:33 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
233 PM CDT MON AUG 25 2003

MAIN FORECAST CONCERN WILL BE PRECIPITATION CHANCES TONIGHT AND
THURSDAY.

LATEST MOSAIC RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS
EXTENDING FROM CENTRAL WISCONSIN...THROUGH SOUTHERN MINNESOTA TO
EXTREME SOUTHEAST SOUTH DAKOTA. 18Z SURFACE ANALYSIS INDICATES FRONT
EXTENDING FROM SOUTHWEST WISCONSIN...THROUGH CENTRAL MINNESOTA...
INTO CENTRAL SOUTH DAKOTA.

LATEST 12Z ETA AND GFS MODELS ARE IN GOOD AGREEMENT INITIALIZING
UPPER LEVEL FEATURES AND IN MOVING SURFACE LOW OVER THE DAKOTAS INTO
THE FORECAST AREA TONIGHT. MAIN DIFFERENCE IN THE MODELS IS THE GFS
FASTER IN TRACKING COLD FRONT ACROSS THE FORECAST AREA THURSDAY.
CONFIDENCE IN FORECAST IS MODERATE.

BOTH ETA AND GFS INDICATE FRONT TO SLOWLY TRACK SOUTH INTO NORTHERN
IOWA AND SOUTHEASTERN WISCONSIN TONIGHT AND INTO EARLY TUESDAY
MORNING. 12Z ETA INDICATES LOW LEVEL JET STRENGTHENS TO AROUND 25
KNOTS ACROSS FORECAST AREA TONIGHT. 12Z ETA 850MB MOISTURE TRANSPORT
VECTORS SUGGEST SHOWERS AND THUNDERSTORMS WILL REDEVELOP ALONG FRONT
AND MOVE SOUTH AND EAST INTO SOUTHERN AND EASTERN WISCONSIN. WILL
RAISE PRECIPITATION CHANCES TONIGHT ACROSS THE FORECAST AREA.

FRONT REMAINS NEARLY STATIONARY ACROSS SOUTHERN IOWA AND NORTHERN
MISSOURI TUESDAY INTO WEDNESDAY...AS SURFACE HIGH OVER SOUTHERN
CANADA BUILDS IN ACROSS FORECAST AREA TUESDAY NIGHT AND WEDNESDAY.
PREVIOUS FORECAST HAS GOOD HANDLE WITH DRY FORECAST.

BOTH 12Z MONDAY ETA AND GFS SUGGEST UPPER LEVEL LOW OFF BRITISH
COLUMBIA MOVES INLAND INTO SOUTHERN CANADA THURSDAY. COLD FRONT
QUICKLY TRACKS INTO CENTRAL MINNESOTA BY THURSDAY AFTERNOON. WITH
RETURN OF SOUTHERLY FLOW ACROSS FORECAST AREA AND 12Z ETA INDICATES
GOOD MOISTURE CONVERGENCE ALONG COLD FRONT. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG FRONT THURSDAY AFTERNOON. WILL
RAISE PRECIPITATION CHANCES THURSDAY AFTERNOON.

MAIN FORECAST CONCERN DAYS 4 THROUGH 7 ARE CHANCES OF PRECIPITATION
THURSDAY NIGHT AND INTO FRIDAY. 00Z MONDAY GFS AND 12Z SUNDAY ECMWF
ARE IN PRETTY GOOD AGREEMENT IN DIGGING UPPER LEVEL LOW OVER HUDSON
BAY THROUGH THE PERIOD. THE BIGGEST DIFFERENCE BETWEEN THE MODELS
IS THE 00Z MONDAY GFS IS FASTER IN MOVING COLD FRONT INTO THE OHIO
RIVER VALLEY THURSDAY NIGHT AND FRIDAY THAN ECMWF. WILL CONTINUE
FORECAST TREND OF PRECIPITATION CHANCES ALONG THE FRONT THURSDAY
NIGHT AND INTO FRIDAY. UPPER LEVEL LOW DEEPENS OVER HUDSON BAY
SATURDAY THROUGH MONDAY. WEAK EMBEDDED SHORTWAVE TROUGHS WRAP AROUND
UPPER LEVEL LOW SATURDAY THROUGH MONDAY. MAIN ENERGY WILL
REMAIN NORTH OF FORECAST AREA...AND SURFACE RIDGE BUILDS INTO
FORECAST AREA SATURDAY. WILL CONTINUE WITH PREVIOUS FORECAST TREND OF
DRY WEATHER.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

DTJ
Hazardous weather outlook, Aug 25, 3:45 PM CDT, 4 hours 47 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A WARM FRONT WAS STRETCHED FROM SOUTHWEST WISCONSIN INTO SOUTHERN
MINNESOTA. ALONG AND SOUTH OF THIS BOUNDARY IT WAS VERY WARM AND
HUMID HELPING TO FUEL SHOWERS AND THUNDERSTORMS ALONG IT. AS LOW
LEVEL WINDS INCREASE THIS EVENING...ADDITIONAL THUNDERSTORMS ARE
EXPECTED TO FORM ALONG THIS BOUNDARY IN SOUTHERN MINNESOTA OR ALONG
THE MINNESOTA IOWA STATE LINE...AND THEN PUSH EAST INTO WISCONSIN.

LOCALLY HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS...ESPECIALLY
WITH AREAS THAT ARE HIT BY REPEATED THUNDERSTORMS THIS EVENING. SOME
AREAS MAY ACTUALLY EXPERIENCE PONDING OF WATER OR STREET FLOODING.
THE OTHER POSSIBLE THREAT IS DAMAGING WIND WITH MORE ORGANIZED
STORMS. ALTHOUGH STORMS ARE ON-GOING...THE BEST CHANCE FOR SEVERE
WEATHER IS FROM SOUTHEAST MINNESOTA AND EXTREME NORTHERN IOWA INTO
WESTERN WISCONSIN...NEAR THE INTERSTATE 90 COORDIDOR. THE MOST
LIKELY TIME IS BETWEEN 7 AND 11 PM THIS EVENING...AND COULD GO INTO
THE OVERNIGHT HOURS IN CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL PUSH MOST OF THE ACTIVITY TONIGHT SOUTH AND EAST
OF THE AREA ON TUESDAY. THERE IS STILL A CHANCE FOR SOME STRONG TO
SEVERE THUNDERSTORMS EARLY ON TUESDAY. AFTER THAT IT WILL BE QUIET
UNTIL ANOTHER COLD FRONT MOVES IN ON THURSDAY BRINGING OUR NEXT
CHANCE FOR STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

SHEA

In the hours before

Local storm report, Aug 25, 6:51 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0651 PM CDT MON AUG 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0648 PM    1 S EITZEN                IA   0.75 IN HAIL
08/25/03   ALLAMAKEE                      REPORTED BY THE PUBLIC.

SHEA
Local storm report, Aug 25, 7:04 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0704 PM CDT MON AUG 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0652 PM    1 W EITZEN                MN   0.75 IN HAIL
08/25/03   HOUSTON                        REPORTED BY THE PUBLIC.
                                          GROUND WAS WHITE WITH HAIL.

SHEA
Local storm report, Aug 25, 7:48 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0748 PM CDT MON AUG 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    1 N FERRYVILLE            WI   1.75 IN HAIL
08/25/03   CRAWFORD                       HAIL THE SIZE OF GOLF
                                          BALLS WAS REPORTED BY
                                          AMATEUR RADIO OPERATORS.

SHEA
Local storm report, Aug 25, 7:56 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0756 PM CDT MON AUG 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0753 PM    1 N FERRYVILLE            WI   0.88 IN HAIL
08/25/03   CRAWFORD                       NICKEL SIZE HAIL WAS
                                          REPORTED BY AMATEUR RADIO
                                          OPERATORS.

0754 PM    MOUNT STERLING            WI   0.75 IN HAIL
08/25/03   CRAWFORD                       DIME SIZE HAIL WAS
                                          REPORTED BY AMATEUR RADIO
                                          OPERATORS.

SHEA
Local storm report, Aug 25, 8:27 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0827 PM CDT MON AUG 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    5 S GAYS MILLS            WI   0.75 IN HAIL
08/25/03   CRAWFORD                       REPORTED BY AMATEUR RADIO
                                          SPOTTERS.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:36 PM CDTSevere Thunderstorm WarningARXCrawford54 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.